Alert archive / Nebraska / Flash Flood Warnings in 2024

Flash Flood Warning 36, NWS Omaha, NE

July 19, 2024Cedar County, Nebraska

NWS Omaha, NE issued this flash flood warning at Jul 19, 2024, 11:05 AM CDT for Cedar County, Nebraska. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 19, 2024, 11:05 AM CDT (16:05 UTC)
Expired
Jul 19, 2024, 2:00 PM CDT
In force
3 hr
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Flood severity
None

County Cedar County, NE

The radar

The Sioux Falls radar (KFSD), 118 km from the middle of the area, began a volume at 16:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 6:19 AM CDT, 4 hours 46 minutes earlier. Its key messages:

  • An extended stretch of cooler-than-average temperatures will persist into next week.
  • Widespread rain chances will be Friday evening into Sunday. There are additional spotty rain chances into next week.
Area forecast discussion, Jul 19, 6:19 AM CDT, 4 hours 46 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
619 AM CDT Fri Jul 19 2024

.KEY MESSAGES...

- An extended stretch of cooler-than-average temperatures will
  persist into next week.

- Widespread rain chances will be Friday evening into Sunday.
  There are additional spotty rain chances into next week.

&&

.DISCUSSION...
Issued at 444 AM CDT Fri Jul 19 2024

Temperatures have slipped into the 50s and 60s across the area
this morning with light southerly winds. Upper air analysis
shows a ridge over the Four Corners area separating two
distinct trofs. This omega blocking pattern will remain through
the 7 day forecast leaving northwesterly flow the dominating
factor in a cool forecast for Nebraska and Iowa.

KOAX / KFSD reveals some pulse looking storms just west of
Niobrara, NE. These are likely in response to the WAA at the
nose of the nocturnal jet. With 50dBz returns up to 20,000
feet, I'd expect at least a chance of some pea sized hail.

The HRRR is notably dry this morning, but other HiRes models
suggest convection could make it close to Lincoln, before
lunch. Storms should remain sub-severe.

Storms may become more powerful this afternoon with a "marginal"
severe weather category draped over areas west of a line from
Yankton to Norfolk to Columbus to York. Better chances of severe
weather are painted across central Nebraska. CAPE peaks at
under 2,000 J/kg along with plentiful shear of 30-50 knots
difference between 0km and 6km. Weak southerly surface flow
will find itself under a jet streak producing 40-50 knot north-
northwesterly winds.

Damaging winds should be the greatest threat as storms grow into
bowing lines. The HRRR currently keeps the best chance for
flipped center pivots west of the forecast area.

Forecast highs of lower to mid-80s may actually leave the day as
the warmest of the following few. Elevated smoke from the West
Coast and western Canada should produce some milky skies peeking
from behind partial cloud cover. It'll nerf the power of what
little July sun we receive.

.SATURDAY...

Saturday morning represents the forecast's best chance of rain.
It's worth noting that WPC has forecast a marginal chance of
flash flooding. Most locations will see less than an inch, but
localized probability matched mean (HREF LPMM) suggests 2-4" is
possible in localized areas.

High temps will be only in the lower to mid-70s. In July. I can
only find one late-July day in the past ten years that didn't
manage at least 75 in Omaha (7/15/16).

.SUNDAY AND NEXT WEEK...

More showers (30-50%) are possible on Sunday with the passage of
a mid-level shortwave. Under the overcast skies, temps again
will fall shy of 80 degrees.

The blocking pattern is expected to change little over the next
week, leaving temps shy of seasonal norms. Both the 00Z GFS and
00Z Euro suggest the blocking pattern breaking down as we
approach next weekend. This may bring increasing temps and a dry
period over the week's second half.

&&

.AVIATION /12Z TAFS THROUGH 12Z SATURDAY/...
Issued at 617 AM CDT Fri Jul 19 2024

Thunderstorms in northeast NE have been near KOFK, but will
likely be southeast of that TAF location by TAF issuance.
Otherwise, additional thunderstorms will be possible at KOFK
20-24z, and at KLNK/KOMA 23-02z. Southerly winds 7-9 knots
increasing to 12-21 knots by 16-17z, then below 12 knots beyond
then. And finally, MVFR ceilings could move into the KOFK area
later in the TAF by 20/07z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.

&&

DISCUSSION...Nicolaisen
AVIATION...
Hazardous weather outlook, Jul 19, 5:15 AM CDT, 5 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
515 AM CDT Fri Jul 19 2024

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-200015-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
515 AM CDT Fri Jul 19 2024

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Today and Tonight

Isolated strong to severe storms are possible late this afternoon
into evening across portions of northeast Nebraska, mainly north
of U.S. 30. Wind gusts up to 60 mph and/or hail up to quarter size
are possible, as is locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected through Friday.

In the hours before

Special weather statement, Jul 19, 5:29 AM CDT, 5 hours 36 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
529 AM CDT Fri Jul 19 2024

NEZ011-012-191045-
Cedar NE-Knox NE-
529 AM CDT Fri Jul 19 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL KNOX AND
SOUTHWESTERN CEDAR COUNTIES THROUGH 545 AM CDT...

At 529 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Wausa, or 11 miles southwest of Hartington, moving
east at 25 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

* This storm will remain over mainly rural areas of southwestern
  Cedar and east central Knox Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4251 9754 4261 9753 4260 9730 4246 9733
TIME...MOT...LOC 1029Z 285DEG 23KT 4255 9746

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

DeWald

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 5:29 AM CDTSpecial Weather StatementOAXCedar16 min
Jul 19, 5:35 AM CDTSevere Thunderstorm WarningOAXCedar27 min
Jul 19, 11:34 AM CDTSevere Thunderstorm WarningOAXCedar28 min
Jul 19, 12:01 PM CDTFlash Flood WarningOAXCedar3 hr
Jul 19, 2:57 PM CDTAreal Flood WarningOAXCedar6 hr

Nearby

Flash Flood Warnings in Nebraska, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.